Preview Mode Links will not work in preview mode

Emergency Medical Minute


 

May 20, 2024

Contributor: Aaron Lessen MD

Educational Pearls:

Epinephrine is essential in the treatment of anaphylaxis, but is epinephrine dangerous from a cardiovascular perspective?

A 2024 study in the Journal of the American College of Emergency Physicians Open sought to answer this question.

Methods:

  • Retrospective observational study at a Tennessee quaternary care academic ED that analyzed ED visits from 2017 to 2021 involving anaphylaxis treated with IM epinephrine.

  • The primary outcome was cardiotoxicity

Results:

  • Out of 338 patients, 16 (4.7%) experienced cardiotoxicity. Events included ischemic EKG changes (2.4%), elevated troponin (1.8%), atrial arrhythmias (1.5%), ventricular arrhythmia (0.3%), and depressed ejection fraction (0.3%).

  • Affected patients were older, had more comorbidities, and often received multiple epinephrine doses.

Bottom line:

  • All adults presenting with anaphylaxis should be rapidly treated with epinephrine but monitored closely for cardiotoxicity, especially in patients with a history of hypertension and those who receive multiple doses.

These results are supported by a 2017 study that found that 9% (4/44) of older patients who received epinephrine for anaphylaxis had cardiovascular complications.

References

  1. Kawano, T., Scheuermeyer, F. X., Stenstrom, R., Rowe, B. H., Grafstein, E., & Grunau, B. (2017). Epinephrine use in older patients with anaphylaxis: Clinical outcomes and cardiovascular complications. Resuscitation, 112, 53–58. https://doi.org/10.1016/j.resuscitation.2016.12.020

  2. Pauw, E. K., Stubblefield, W. B., Wrenn, J. O., Brown, S. K., Cosse, M. S., Curry, Z. S., Darcy, T. P., James, T. E., Koetter, P. E., Nicholson, C. E., Parisi, F. N., Shepherd, L. G., Soppet, S. L., Stocker, M. D., Walston, B. M., Self, W. H., Han, J. H., & Ward, M. J. (2024). Frequency of cardiotoxicity following intramuscular administration of epinephrine in emergency department patients with anaphylaxis. Journal of the American College of Emergency Physicians open, 5(1), e13095. https://doi.org/10.1002/emp2.13095

Summarized by Jeffrey Olson MS2 | Edited by Meg Joyce & Jorge Chalit OMS II